Antidepressant or SSRI Discontinuation Syndrome
SSRI discontinuation syndrome arises when, after taking SSRIs for a certain period of time, you abruptly stop taking them. The body can’t adapt to this sudden serotonin drop. This leads to symptoms such as nausea, trembling, migraines, sleep disorders, etc.
Before continuing, it’s worth noting that this condition isn’t very common. Health professionals prescribe medications under certain precise guidelines to avoid these sorts of adverse effects. Nevertheless, SSRI discontinuation syndrome can affect you even when you don’t stop taking the medication abruptly. People may also experience these symptoms if they change their drug dosages.
One interesting aspect of this syndrome is that when people are affected by it, they may feel as though they’re suffering a relapse of the original condition they were taking the drug for. This makes them ask their doctors to resume treatment with the antidepressants.
It’s important for everyone to know all of the side effects associated with psychotropic drugs. At the same time, the people who use them must understand the importance of following all of their doctor’s guidelines and recommendations.
Selective serotonin reuptake inhibitors (SSRIs) are the most widely prescribed drugs to treat major depression or anxiety disorders.
What is SSRI discontinuation syndrome?
Before delving into SSRI discontinuation syndrome, let’s talk about SSRIs. This acronym refers to selective serotonin reuptake inhibitors. These days, these are the most prescribed medications to treat depression and anxiety disorders.
Doctors tend to prescribe these antidepressants over others because they don’t tend to have severe side effects. The symptomatology of medications such as fluvoxamine, fluoxetine, sertraline, and paroxetine is relatively less severe compared to tricyclic antidepressants. These antidepressants tend to have side effects that affect the cardiovascular system as well as anticholinergic symptoms that can be quite serious.
While it’s true that SSRIs are effective for the treatment of certain clinical conditions, there’s something that you should keep in mind if you use them: they can help you only if you take them correctly and you discontinue their use appropriately.
In particular, when you need to stop taking a drug, it’s important you do it gradually. You should never stop taking SSRIs abruptly. If you do, you might suffer from SSRI discontinuation syndrome. Now let’s talk about what this syndrome actually is.
Why do people get SSRI discontinuation syndrome?
Serotonin is a multipurpose neurotransmitter. Some of its functions are the facilitation of communication among brain cells and the regulation of your well-being, motivation, social behavior, and memory. Researchers have found that when someone is suffering from depression, their serotonin count in the synaptic cleft is significantly low.
It’s as if the brain were in a state of hibernation, at least as far as this chemical compound is concerned. The scarce amount of serotonin is captured instantaneously by the postsynaptic neurons. As a study conducted by the National Autonomous University of Mexico informs, what SSRIs actually do is block this capture to promote a higher accumulation of serotonin in the synaptic cleft.
- When you undergo treatments with the SSRIs that last several weeks, the brain experiences certain changes. There are fewer serotonin receptors so that this neurotransmitter remains in your body longer.
- If you stop taking this type of drug abruptly, many things will happen. First of all, you won’t give your brain the opportunity to adapt to the change. In essence, you’ll force it to change immediately.
- The second thing that will happen is that not only will you not have fewer serotonin receptors, but there still won’t be an optimal serotonin level in the synaptic cleft. The SSRI drugs are responsible for doing this. As such, you’ll experience a relapse or even an intensification of your symptoms of depression.
Symptoms associated with SSRI discontinuation syndrome
The symptomatology associated with SSRI discontinuation syndrome tends to vary significantly from patient to patient. It’s worth mentioning that these effects appear between 1 and 10 days after the person stops taking an SSRI drug. Here is a list of the most common ones:
- Abdominal discomfort.
- Difficulty walking.
- Nausea and vomiting.
- Muscle pain.
- Cold-like symptoms.
- Paresthesia (itchy or burning skin).
- Visual hallucinations.
- Concentration problems.
- Negative thinking.
Finally, in more severe cases, the person affected may experience psychotic episodes or catatonia (they stop reacting to their surroundings).
Prevention and treatment
You can treat the symptoms of SSRI discontinuation syndrome by resuming the original dosage of the SSRI or lowering it appropriately over a longer period of time. Either way, this is also something that your doctor should decide depending on your specific case.
Preventing this type of situation is also extremely important. Although this syndrome isn’t common, there’s always a risk. This discussion serves to remind us that we should never make arbitrary decisions when it comes to taking or ceasing to take drugs that doctors have prescribed us.
In general, if the treatment with SSRIs has lasted between four and eight weeks, the best way to stop using them is to reduce the dosage for one or two weeks before stopping completely. If your treatment has lasted months, getting off the drug will be a slower and more progressive process.
Getting off SSRIs abruptly means putting yourself at possible risk.
All cited sources were thoroughly reviewed by our team to ensure their quality, reliability, currency, and validity. The bibliography of this article was considered reliable and of academic or scientific accuracy.
Alonso MP, de Abajo FJ, Martínez JJ. (2011) Medicina clínica. Barcelona. 108:161-6.
Insel PA (1996). The pharmacological basis of therapeutics, 9ª ed. Nueva York: McGraw-Hill,
Biscarini L. (2006). Meyler’s side effects of drugs. 13ª ed, dir per MNG Dukes. Amsterdam: Elsevier.
Martindale. L. (1996). The extra pharmacopoeia. 31ª ed. Londres: The Royal Pharmaceutical Society